08182017Headline:

Southeast Pennsylvania, Pennsylvania

HomePennsylvaniaSoutheast Pennsylvania

Email Derek T. Braslow Derek T. Braslow on Facebook
Derek T. Braslow
Derek T. Braslow
Attorney • 888-348-6787

Several Studies Focus on Risks of Fluoroquinolones

3 comments

A recent study by the Journal of the American Medical Association (JAMA) concluded that one out of three people with a sinus infection, sore throat or earache is prescribed the wrong antibiotic. Most people probably prefer better odds. Perhaps even more disturbing than prescribing the wrong drug, however, is the risk of dangerous side effects.

Fluoroquinolones are a common class of broad-spectrum antibiotics, which include drugs such as Avelox, Cipro and Levaquin and their generic counterparts. This class of antibiotics are cited in JAMA as being overly and inappropriately prescribed for sinus infections in adults.

Researchers believe physicians are ignoring prescription guidelines in prescribing these powerful antibiotics. The results of this overuse of antibiotics not only lead to superbugs and the increasing lack of antibiotics to fight serious infections, but it also leads to increased risk of several debilitating and life-threatening side effects, including tendon ruptures, peripheral neuropathy and more recently aortic dissections and aneurysms.

In November 2015, researchers from the National Taiwan University Hospital wrote of a connection between fluoroquinolone use and collagen degradation, a condition that can lead to an aortic dissection or aortic aneurysm. The study showed that use of Levaquin or Cipro was associated with a two-fold increase in the risk of a severe aortic event.

A similar study published in The BMJ (British Medical Journal) also called fluoroquinolone use into question. Again, citing collagen degradation as the source of tendon damage and aortic injury, the study also makes the link to eye issues—as collagen is critical to maintaining retinal attachment. In support of this, the study points to a case-control study in British Columbia where one in 2500 patients prescribed this class of antibiotic experienced a retinal detachment. While still a debated association, the study certainly questions the extent of collagen toxicity as caused by fluoroquinolone use.

In fact, the evidence against these drugs is substantial enough for the FDA to have made the following recommendation in 2016: “serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.”

The final conclusion? While there is no denying that broad-spectrum antibiotics such as Levaquin, Cipro and Avelox are effective in treating serious bacterial infections, consumers should be wary of their use as a first line treatment.

3 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Janet Bequeaith says:
    up arrow

    On 8-7-2010, I was given Levaquin IV for minor UTI, also, 8-500mg Levaquin to be taken over the next eight days. It is now six years later and I’m severely disabled from this drug. ADR’s include, multiple tendon tares, eye surgery, chronic pain, and many more complications. My productive life is over.

  2. Sheila Lochrie says:
    up arrow

    Too late for some of us.

  3. Sara Coe says:
    up arrow

    I wish someone would come up with treatment protocols for persons who have suffered from the many painful, life-altering side effects. Most doctors we’ve seen are in denial and ignorance

Leave a Comment

Have an opinion? Please leave a comment using the box below.

For information on acceptable commenting practices, please visit Lifehacker's guide to weblog comments. Comments containing spam or profanity will be filtered or deleted.